Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 7, NWS Amarillo, TX

May 26, 2023Randall County, Texas

NWS Amarillo, TX issued this flash flood warning at May 26, 2023, 3:11 AM CDT for Randall County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2023, 3:11 AM CDT (08:11 UTC)
Expired
May 26, 2023, 7:30 AM CDT
In force
4 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

County Randall County, TX

The radar

The Amarillo radar (KAMA), 44 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 7:15 AM CDTFLASH FLOOD4 Wsw Canyon, TXGORDON CUMMINGS ROAD WAS FLOODED DUE TO HEAVY RAINFALL AND OVERFLOWING LOCAL CREEKS. A WATER RESCUE OCCURRED ALONG THIS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 244 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
733 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

525 
WGUS54 KAMA 260811
FFWAMA
TXC381-261115-
/O.NEW.KAMA.FF.W.0007.230526T0811Z-230526T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
311 AM CDT Fri May 26 2023

The National Weather Service in Amarillo has issued a

* Flash Flood Warning for...
  West Central Randall County in the panhandle of Texas...

* Until 615 AM CDT.

* At 311 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. The expected rainfall rate is 1 to 1.5 inches in 
  1 hour. Additional rainfall amounts of 1 to 2 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Canyon and Umbarger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3488 10210 3497 10188 3500 10185 3503 10194
      3496 10213 3491 10213 3488 10211

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR

$$

TLH
2 follow-up statements
461 
WGUS54 KAMA 261033
FFWAMA
TXC381-261230-
/O.EXT.KAMA.FF.W.0007.000000T0000Z-230526T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
533 AM CDT Fri May 26 2023

The National Weather Service in Amarillo has extended the

* Flash Flood Warning for...
  West Central Randall County in the panhandle of Texas...

* Until 730 AM CDT.

* At 533 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Canyon and Umbarger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3488 10210 3497 10188 3500 10185 3503 10194
      3496 10213 3491 10213 3488 10211

FLASH FLOOD...RADAR INDICATED

$$

Ferguson
980 
WGUS74 KAMA 261222
FFSAMA

Flash Flood Statement
National Weather Service Amarillo TX
722 AM CDT Fri May 26 2023

TXC381-261232-
/O.EXP.KAMA.FF.W.0007.000000T0000Z-230526T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randall TX-
722 AM CDT Fri May 26 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 730 AM CDT THIS MORNING FOR 
WEST CENTRAL RANDALL COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3488 10210 3497 10188 3500 10185 3503 10194
      3496 10213 3491 10213 3488 10211

$$

Ferguson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at May 26, 12:33 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 26, 12:33 AM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1233 AM CDT Fri May 26 2023

...New AVIATION...

.SHORT TERM...
(This evening through Friday night)
Issued at 250 PM CDT Thu May 25 2023

Two additional rounds of severe thunderstorm and localized flood
potential are ahead during the evening and early overnight hours
both Thursday and Friday. Large hail and damaging winds are the
primary concerns both days with flooding concerns focused on
developed areas and locations that have already received multiple
rounds of rainfall.

19z WV satellite readily shows two shortwaves of interest - one over
W OK and the other over the Sangre de Cristos. Visible satellite
shows and expanding field of flat cumulus. Surface observations show
temperatures mainly in the 70s with dewpoints in the upper 50s and
lower 60s.

This afternoon into tonight, expect another round of convection. Due
to the aforementioned cumulus field remaining flat thus far,
suppressed ascent in the eastern Panhandles due to the influence of
the W OK shortwave, and the later arrival of the shortwave to our
west, expect convection to largely hold off until after 7pm, when
thunderstorms look to spread northwest to southeast across the CWA.
This outcome is in line with many consecutive runs of the HRRR,
latest NSSL WoFS convective allowing ensemble, and 12z NAM. Have
moved away from NBM PoPs toward the HRRR as NBM PoPs seem to be
heavily contaminated by GFS/RAP which suggest light showers and/or
drizzle have been occurring all day in the eastern Panhandles, an
outcome which has almost totally failed to be borne out. As for
potential hazards, with MLCAPE approaching 2000 J/kg and 0-6km bulk
shear values of around 30 knots, severe thunderstorms could occur.
That said, the low end supportive shear should limit the overall top
end severe potential to around golf ball size hail and 70 mph wind
gusts. Due to the late arrival of convection, while cold pool
dynamics could still force down a severe wind gust, surface
stabilization should lead to a very slim tornado risk. Finally,
given PWAT values of 1"+ and slow expected storm motions, localized
flooding could occur in cities and town and in locations that have
received heavier rain on previous days.

Tomorrow, with a weak upper ridge reducing in prominence, expect an
uptick in wind speeds aloft. Thus, while the pattern looks to be
similar to today in which a later arriving shortwave leads to
thunderstorms generally occurring after 7pm, increase in shear may
lead to a bit higher top end severe potential compared to Thursday,
with hailstones greater than 2" in diameter possible and a small
risk for tornadoes, particularly if convection arrives closer to 7pm
rather than later for optimal timing with respect to surface
stabilization and the increase in the LLJ. While storm motions
should also be a bit quicker, rich moisture and antecedent
conditions suggest a continued risk for localized flooding.

Ferguson

&&

.LONG TERM ...
(Saturday through next Wednesday)
Issued at 250 PM CDT Thu May 25 2023

Showers and thunderstorms look like a pretty good bet on Saturday as
the flow aloft strengthens and another short wave trough moves over
the region in the southwest flow aloft.  Rain chances may actually
decrease some Sunday through Tuesday as an upper level ridge builds
over the area.  Any short waves will be weaker and the shear will be
weaker, so coverage of storms are expected to go down during these
days.  Not to say that we will not have any rain at all.  We just
are not expecting a large complex of storms to move across the area
without the upper level support.  Showers and storms may become more
widespread again by next Wednesday as the upper level southwest flow
increase again.  Another stronger short wave trough may also move
over on Wednesday.

Highs will generally remain slightly below normal in the 70's and
lower 80's Saturday through next Wednesday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1226 AM CDT Fri May 26 2023

Watching KAMA closely to start the TAF period. Between 06-08Z,
TSRA will be expected with erratic winds possible. VCTS conditions
for KDHT/KGUY at that time as well, Past 08-09Z, conditions should
dry out. However, low cigs of MVFR to at times IFR are possible
throughout the day. PROB30 group for TSRA returns around 00Z and
continues towards the end of the TAF for all TAF sites where
heavy rainfall and erratic winds will be possible.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                71  58  74  58 /  60  50  60  40
Beaver OK                  74  58  76  58 /  60  50  60  30
Boise City OK              72  55  74  55 /  40  50  40  30
Borger TX                  73  60  78  60 /  60  60  50  30
Boys Ranch TX              75  59  77  58 /  50  70  50  30
Canyon TX                  72  58  75  57 /  60  50  60  40
Clarendon TX               74  59  73  59 /  60  50  50  40
Dalhart TX                 71  55  74  54 /  50  70  50  30
Guymon OK                  72  57  75  57 /  30  60  50  40
Hereford TX                73  57  76  57 /  50  60  60  40
Lipscomb TX                75  57  75  57 /  60  50  50  30
Pampa TX                   71  58  74  58 /  60  50  60  30
Shamrock TX                74  59  75  59 /  60  40  50  40
Wellington TX              77  59  77  59 /  50  40  40  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...77
LONG TERM....15
AVIATION...29
Hazardous weather outlook, May 25, 2:53 PM CDT, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
253 PM CDT Thu May 25 2023

OKZ001>003-TXZ001>020-317-261000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
253 PM CDT Thu May 25 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Another round of thunderstorms is expected this evening into
tonight across the Oklahoma and Texas Panhandles. A few storms in
the western Panhandles may become strong to severe, with large
hail and damaging winds the primary hazards. In addition, the
strongest storms will be capable of producing heavy rainfall,
which may lead to flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are expected to develop Friday and Saturday across
the Oklahoma and Texas Panhandles. A few storms may become strong
to severe both days, with large hail and damaging winds the primary
hazards. In addition, the strongest storms will have the potential
to produce very heavy rainfall, which may lead to flooding or flash
flooding.

More thunderstorms will be possible Sunday through Wednesday across
the Oklahoma and Texas Panhandles. A few storms may become strong
to severe on any of those days, with large hail and damaging winds
the primary hazards at this time. Also, the strongest storms will
be capable of producing heavy rainfall, which may lead to flooding
or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

In the hours before

Special weather statement, May 25, 9:20 PM CDT, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
920 PM CDT Thu May 25 2023

TXZ001-006-260245-
Hartley TX-Dallam TX-
920 PM CDT Thu May 25 2023

...A strong thunderstorm will impact portions of southwestern Dallam
and northwestern Hartley Counties through 945 PM CDT...

At 919 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Sedan, or 11 miles north of Amistad, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Dallam
and northwestern Hartley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
the Panhandle of Texas.

&&

LAT...LON 3629 10304 3639 10295 3620 10271 3597 10304
TIME...MOT...LOC 0219Z 222DEG 26KT 3608 10309

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DGW
Local storm report, May 25, 9:48 PM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
948 PM CDT THU MAY 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     HAIL             16 S TEXLINE            36.14N 103.02W
05/25/2023  M1.50 INCH       DALLAM             TX   TRAINED SPOTTER

&&
Special weather statement, May 26, 12:38 AM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1238 AM CDT Fri May 26 2023

TXZ011-012-260615-
Potter TX-Oldham TX-
1238 AM CDT Fri May 26 2023

...A strong thunderstorm will impact portions of eastern Oldham and
west central Potter Counties through 115 AM CDT...

At 1238 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Boys Ranch, or 11 miles north of Vega, moving
southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Boys Ranch and Valley De Oro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
the Panhandle of Texas.

&&

LAT...LON 3560 10241 3550 10203 3518 10232 3547 10256
TIME...MOT...LOC 0538Z 314DEG 18KT 3541 10235

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DGW
Special weather statement, May 26, 2:49 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
249 AM CDT Fri May 26 2023

TXZ016-260830-
Deaf Smith TX-
249 AM CDT Fri May 26 2023

...A strong thunderstorm will impact portions of southeastern Deaf
Smith County through 330 AM CDT...

At 248 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Hereford, moving southeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3492 10269 3508 10244 3493 10223 3475 10247
TIME...MOT...LOC 0748Z 314DEG 8KT 3497 10247

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

DGW

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:14 PM CDTRiver Flood AdvisoryAMAHansford24 hr
May 25, 9:20 PM CDTSpecial Weather StatementAMADallam25 min
May 25, 9:32 PM CDTSevere Thunderstorm WarningAMADallam, Hartley28 min
May 25, 9:56 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Sherman64 min
May 26, 12:38 AM CDTSpecial Weather StatementAMAOldham37 min
May 26, 2:43 AM CDTFlash Flood WarningAMADeaf Smith7 hr
May 26, 2:49 AM CDTSpecial Weather StatementAMADeaf Smith41 min
May 26, 3:07 AM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall32 min
May 26, 4:31 AM CDTAreal Flood AdvisoryAMADeaf Smith, Randall3 hr
May 26, 10:52 AM CDTRiver Flood AdvisoryAMAArmstrong10 hr

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.